Product set growth in Burnside groups
Journal de l’École polytechnique — Mathématiques, Volume 9 (2022), pp. 463-504.

Given a periodic quotient of a torsion-free hyperbolic group, we provide a fine lower estimate of the growth function of any sub-semi-group. This generalizes results of Razborov and Safin for free groups.

Étant donné un quotient périodique d’un groupe hyperbolique sans torsion, nous donnons une estimation inférieure fine de la fonction de croissance pour chacun de tous ses sous-semi-groupes. Cet énoncé généralise des résultats de Razborov et Safin pour les groupes libres.

Received:
Accepted:
Published online:
DOI: 10.5802/jep.187
Classification: 20F65, 20F67, 20F50, 20F06, 20F69
Keywords: Product sets, growth, hyperbolic groups, acylindrical actions, small cancellation, infinite periodic groups, Burnside problem
Mot clés : Ensemble produit, croissance, groupes hyperboliques, actions cylindriques, théorie de la petite simplification, groupes périodiques infinis, problème de Burnside
Rémi Coulon 1; Markus Steenbock 2

1 IRMAR, Univ Rennes et CNRS 35000 Rennes, France
2 Fakultät für Mathematik, Universität Wien 1090 Wien, Austria
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{JEP_2022__9__463_0,
     author = {R\'emi Coulon and Markus Steenbock},
     title = {Product set growth in {Burnside} groups},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {463--504},
     publisher = {\'Ecole polytechnique},
     volume = {9},
     year = {2022},
     doi = {10.5802/jep.187},
     language = {en},
     url = {https://jep.centre-mersenne.org/articles/10.5802/jep.187/}
}
TY  - JOUR
AU  - Rémi Coulon
AU  - Markus Steenbock
TI  - Product set growth in Burnside groups
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2022
SP  - 463
EP  - 504
VL  - 9
PB  - École polytechnique
UR  - https://jep.centre-mersenne.org/articles/10.5802/jep.187/
DO  - 10.5802/jep.187
LA  - en
ID  - JEP_2022__9__463_0
ER  - 
%0 Journal Article
%A Rémi Coulon
%A Markus Steenbock
%T Product set growth in Burnside groups
%J Journal de l’École polytechnique — Mathématiques
%D 2022
%P 463-504
%V 9
%I École polytechnique
%U https://jep.centre-mersenne.org/articles/10.5802/jep.187/
%R 10.5802/jep.187
%G en
%F JEP_2022__9__463_0
Rémi Coulon; Markus Steenbock. Product set growth in Burnside groups. Journal de l’École polytechnique — Mathématiques, Volume 9 (2022), pp. 463-504. doi : 10.5802/jep.187. https://jep.centre-mersenne.org/articles/10.5802/jep.187/

[Adi79] S. I. Adian - The Burnside problem and identities in groups, Ergeb. Math. Grenzgeb. (3), vol. 95, Springer-Verlag, Berlin-New York, 1979 | DOI | MR

[AL06] G. N. Arzhantseva & I. G. Lysenok - “A lower bound on the growth of word hyperbolic groups”, J. London Math. Soc. (2) 73 (2006) no. 1, p. 109-125 | DOI | MR | Zbl

[Ata09] V. S. Atabekyan - “Uniform nonamenability of subgroups of free Burnside groups of odd period”, Mat. Zametki 85 (2009) no. 4, p. 516-523 | DOI | MR | Zbl

[BF21] E. Breuillard & K. Fujiwara - “On the joint spectral radius for isometries of non-positively curved spaces and uniform growth”, Ann. Inst. Fourier (Grenoble) 71 (2021) no. 1, p. 317-391 | DOI | MR | Zbl

[BG08] J. Bourgain & A. Gamburd - “On the spectral gap for finitely-generated subgroups of SU(2), Invent. Math. 171 (2008) no. 1, p. 83-121 | DOI | MR | Zbl

[BG12] J. Bourgain & A. Gamburd - “A spectral gap theorem in SU(d), J. Eur. Math. Soc. (JEMS) 14 (2012) no. 5, p. 1455-1511 | DOI | MR | Zbl

[BGT12] E. Breuillard, B. Green & T. Tao - “The structure of approximate groups”, Publ. Math. Inst. Hautes Études Sci. 116 (2012), p. 115-221 | DOI | MR | Zbl

[BH99] M. R. Bridson & A. Haefliger - Metric spaces of non-positive curvature, Grundlehren Math. Wiss., vol. 319, Springer-Verlag, Berlin, 1999 | DOI

[Bow08] B. H. Bowditch - “Tight geodesics in the curve complex”, Invent. Math. 171 (2008) no. 2, p. 281-300 | DOI | MR | Zbl

[But13] J. O. Button - “Explicit Helfgott type growth in free products and in limit groups”, J. Algebra 389 (2013), p. 61-77 | DOI | MR | Zbl

[CDP90] M. Coornaert, T. Delzant & A. Papadopoulos - Géométrie et théorie des groupes. Les groupes hyperboliques de Gromov, Lect. Notes in Math., vol. 1441, Springer-Verlag, Berlin, 1990 | DOI

[Cha08] M.-C. Chang - “Product theorems in SL 2 and SL 3 , J. Inst. Math. Jussieu 7 (2008) no. 1, p. 1-25 | DOI | MR

[Cou13] R. Coulon - “Growth of periodic quotients of hyperbolic groups”, Algebraic Geom. Topol. 13 (2013) no. 6, p. 3111-3133 | DOI | MR | Zbl

[Cou14] R. Coulon - “On the geometry of Burnside quotients of torsion free hyperbolic groups”, Internat. J. Algebra Comput. 24 (2014) no. 3, p. 251-345 | DOI | MR | Zbl

[Cou16] R. Coulon - “Partial periodic quotients of groups acting on a hyperbolic space”, Ann. Inst. Fourier (Grenoble) 66 (2016) no. 5, p. 1773-1857 | DOI | MR | Zbl

[Cou18a] R. Coulon - “Detecting trivial elements of periodic quotient of hyperbolic groups”, Bull. Soc. math. France 146 (2018) no. 4, p. 745-806 | DOI | MR | Zbl

[Cou18b] R. Coulon - “Infinite periodic groups of even exponents”, 2018 | arXiv

[DG08] T. Delzant & M. Gromov - “Courbure mésoscopique et théorie de la toute petite simplification”, J. Topology 1 (2008) no. 4, p. 804-836 | DOI | Zbl

[DGO17] F. Dahmani, V. Guirardel & D. Osin - Hyperbolically embedded subgroups and rotating families in groups acting on hyperbolic spaces, Mem. Amer. Math. Soc., vol. 245, no. 1156, American Mathematical Society, Providence, RI, 2017

[DS20] T. Delzant & M. Steenbock - “Product set growth in groups and hyperbolic geometry”, J. Topology 13 (2020) no. 3, p. 1183-1215 | DOI | MR | Zbl

[FS20] K. Fujiwara & Z. Sela - “The rates of growth in a hyperbolic group”, 2020 | arXiv

[GdlH90] - Sur les groupes hyperboliques d’après Mikhael Gromov, Progress in Math. 83 (1990) | DOI

[Gro87] M. Gromov - “Hyperbolic groups”, in Essays in group theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer, New York, 1987, p. 75-263 | DOI | MR | Zbl

[Hel08] H. A. Helfgott - “Growth and generation in SL 2 (/p), Ann. of Math. (2) 167 (2008) no. 2, p. 601-623 | DOI | MR

[IO96] S. V. Ivanov & A. Y. Ol’shanskiĭ - “Hyperbolic groups and their quotients of bounded exponents”, Trans. Amer. Math. Soc. 348 (1996) no. 6, p. 2091-2138 | DOI | MR

[Iva94] S. V. Ivanov - “The free Burnside groups of sufficiently large exponents”, Internat. J. Algebra Comput. 4 (1994) no. 1-2, p. 1-308 | DOI | MR | Zbl

[Ker21] A. Kerr - “Product set growth in mapping class groups”, 2021 | arXiv

[Kou98] M. Koubi - “Croissance uniforme dans les groupes hyperboliques”, Ann. Inst. Fourier (Grenoble) 48 (1998) no. 5, p. 1441-1453 | DOI | MR | Zbl

[Lys96] I. G. Lysenok - “Infinite Burnside groups of even period”, Izv. Akad. Nauk SSSR Ser. Mat. 60 (1996) no. 3, p. 3-224 | DOI

[Nat96] M. B. Nathanson - Additive number theory. Inverse problems and the geometry of sumsets, Graduate Texts in Math., vol. 165, Springer-Verlag, New York, 1996 | DOI

[Ol’82] A. Y. Ol’shanskiĭ - “The Novikov-Adyan theorem”, Mat. Sb. (N.S.) 118 (1982) no. 2, p. 203-235, 287 | MR

[Ol’91] A. Y. Ol’shanskiĭ - “Periodic quotient groups of hyperbolic groups”, Mat. Sb. (N.S.) 182 (1991) no. 4, p. 543-567

[Osi07] D. V. Osin - “Uniform non-amenability of free Burnside groups”, Arch. Math. (Basel) 88 (2007) no. 5, p. 403-412 | DOI | MR | Zbl

[Raz14] A. A. Razborov - “A product theorem in free groups”, Ann. of Math. (2) 179 (2014) no. 2, p. 405-429 | DOI | MR | Zbl

[Saf11] S. R. Safin - “Powers of subsets of free groups”, Mat. Sb. (N.S.) 202 (2011) no. 11, p. 97-102 | DOI

[Sel97] Z. Sela - “Acylindrical accessibility for groups”, Invent. Math. 129 (1997) no. 3, p. 527-565 | DOI | MR | Zbl

[Tao08] T. Tao - “Product set estimates for non-commutative groups”, Combinatorica 28 (2008) no. 5, p. 547-594 | DOI | MR | Zbl

[Tao10] T. Tao - “Freiman’s theorem for solvable groups”, Contrib. Discrete Math. 5 (2010) no. 2, p. 137-184 | MR | Zbl

[TV06] T. Tao & V. Vu - Additive combinatorics, Cambridge Studies in Advanced Math., vol. 105, Cambridge University Press, Cambridge, 2006 | DOI

Cited by Sources: